A previously healthy 11-year-old black girl was found to have tinea capitis with early kerion formation. Oral griseofulvin and erythromycin therapy was initiated. One month later, erosions developed on her oral and nasal mucosa and lips. Over the ensuing 10 weeks, she was treated with acyclovir ointment, amoxicillin–clavulanic acid, oral acyclovir, intravenous nafcillin sodium, and cephalexin, without improvement. During this period, she also developed bullae and erosions of the skin and the perianal and vaginal mucosa. She was diagnosed as having Stevens-Johnson syndrome, which was caused by the use of griseofulvin, and the griseofulvin treatment was discontinued. The results of a test for human immunodeficiency virus and herpes cultures of the mouth and vagina were negative. A wound culture revealed a light growth of Staphylococcus aureus organisms, which were sensitive to all antibiotics tested.
Antaya RJ, Prieto VG, Prose NS. Mucosal Erosions and Bullae in a Child. Arch Dermatol. 2000;136(5):665–670. doi:
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: